Illinois, 2009

Flash Flooding in Illinois, September 20 to 21, 2009

September 20 to 21, 2009 · NWS ILX · 3 events in 3 counties and zones

A low pressure center tracked into central Illinois by early afternoon, producing a narrow band of intense rain in parts of west central Illinois and a small part of southeast Illinois. 00 inches resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A low pressure center tracked into central Illinois by early afternoon, producing a narrow band of intense rain in parts of west central Illinois and a small part of southeast Illinois. Isolated rainfall totals of 4.00 to 5.00 inches resulted in flash flooding. A man drowned in Morgan County as a result of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 20, 6:00 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 20, 6:00 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CDT SUN SEP 20 2009

.DISCUSSION...
ISSUED 313 AM CDT SUN SEP 20 2009
NOT TOO MUCH OF A SHIFT FROM PREVIOUS FORECASTS AS THE MODELS
CONTINUE TO FORECAST A SLOW BREAKDOWN IN THE DRY STREAK FOR MUCH
OF ILLINOIS TODAY. FEW RADAR RETURNS SO FAR FOR THE FA...ONLY SOME
OF THEM ACTUALLY REACHING THE GROUND IN THE OVERNIGHT HOURS AS A
WAVE SLOWLY PUSHES INTO THE MIDWEST. SAME WAVE MAKING SLOW
PROGRESS NORTHWARD IS THE FIRST ISSUE FOR THE FORECAST...WITH
THE NEXT ONE HEADED OUR WAY AS A LOW CARVES OUT OVER THE HIGH
PLAINS A COUPLE DAYS LATER. IN THE SHORTER TERM...SEEMS THE
NAM/WRF HAS A DECENT GRIP ON THE CURRENT SFC CONDITION...AND WILL
GO FROM THERE. FOR THE MED RANGE...THE ECMWF LOOKS FAIRLY
REASONABLE BUT BEGINS TO SUFFER FROM SOME MAJOR DIURNAL CONVECTIVE
ISSUES BEYOND 72 HOURS OR SO. GFS SEEMS TO BE A RATHER MIDDLE OF
THE ROAD SELECTION...WITH THE MAV GUIDANCE DOING A FEW DEGREES
BETTER THAN THE MET FOR THE PAST COUPLE OF DAYS. TO SAY THAT THE
FORECAST IS A BLEND IS AN UNDERSTATEMENT IN THIS RATHER DIFFICULT
PATTERN.

SHORT TERM...TODAY AND TOMORROW...
GOING WITH A BIT OF A NAM/WRF SOLN IN THE SHORTER RANGE...BUT
BACKING OFF ON A RATHER OVERBLOWN QPF THROUGH TODAY AND TONIGHT.
WITH THE LAST SYSTEM THAT APPROACHED IN THIS STRANGE RIDGE/CUT OFF
LOW SITUATION...THE MODELS RUSHED IT CONSIDERING THERE WAS LITTLE
TO KICK IT...OR STEER IT. AS A RESULT...LINGERED THE CHANCE POPS
IN EASTERN ILLINOIS A BIT LONGER INTO TOMORROW THAN MUCH OF THE
MODELS...EVEN IF THE PRECIP WILL BE SCT...DID NOT WANT IT DRY JUST
YET. AS FOR THE TEMPS...GOING MORE WITH A WARMER MAV AS NOT SURE
THAT THERE WILL BE A TOTAL BLOCKING OF A WARM UP. ABOUT A 10
DEGREE SPREAD FROM MAV TO MET MOS AND MOSTLY DUE TO A HUGE BLANKET
OF CLOUDS WITH THE MET. WITH SATELLITE TRENDS WHAT THEY ARE...WENT
WITH THE MAV. IN REALITY...THE TEMPS WILL LIKELY BE ALL OVER THE
PLACE TODAY...WITH SOME HOLES IN THE CLOUDS LANDING ON THE HIGHER
SIDE.

LONG TERM...TUESDAY THROUGH THURSDAY...
NEXT LOW MAKING ITS WAY AROUND THE UPPER TROF GETS CUT OFF OVER
THE WRN CONUS BEFORE IT CROSSES THE MISS RIVER VALLEY. MUCH
DERISION IN THE SOLUTIONS AS TO WHETHER OR NOT THE PRECIP...MOVING
IN CONCERT WITH A BIT OF A COLD FRONT LIKE SYSTEM WILL ACTUALLY
HOLD TOGETHER TO GET TO THE FA ON TUE INTO WEDNESDAY...AND MORE
IMPORTANTLY...IF IT WILL HAPPEN THAT FAST. AS A RESULT...A LOT OF
LOW POPS REMAIN PEPPERED THROUGH THE FORECAST. AND WILL LIKELY
STAY THERE UNTIL SOMETHING IN THE PATTERN BREAKS ENOUGH TO ADD A
CERTAIN DEGREE OF CONFIDENCE INTO THE FORECAST.

HJS
&&

.AVIATION...
ISSUED 700 AM CDT SUN SEP 20 2009

THE DISTURBANCE THAT HAS BEEN NEARLY STATIONARY TO THE SOUTH OF
THE CENTRAL ILLINOIS TERMINALS FOR THE PAST SEVERAL DAYS WILL
FINALLY MOVE THROUGH THE REGION TODAY INTO TONIGHT. THE
APPROACH/PASSAGE OF THIS SYSTEM WILL BE ACCOMPANIED BY A SEVERAL
HOUR PERIOD OF SHOWERS...MAINLY THIS AFTERNOON...AND RAPIDLY
DECAYING CIGS/VSBYS. EXPECT CIGS/VSBYS TO FALL TO MVFR AS THE
STEADIER RAINS BEGIN TOWARD MIDDAY...WITH IFR CIGS TO FOLLOW BY
LATER THIS AFTERNOON. ONCE THE IFR CIGS ARRIVE...THEY SHOULD
GENERALLY PERSIST THROUGH THE REMAINDER OF THE FORECAST PERIOD.
CAN NOT RULE OUT A THUNDERSTORM AS THE PRECIPITATION MOVES
THROUGH...BUT THE COVERAGE IS EXPECTED TO BE TOO LOW TO MENTION IN
THE TERMINALS AT THIS TIME. WINDS SHOULD STILL BE RATHER LIGHT
THROUGH THE PERIOD...WITH THE NORTHEAST WINDS THAT HAVE BEEN THE
RULE LATELY TRENDING VARIABLE BY TONIGHT.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 20, 4:49 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
549 AM CDT SUN SEP 20 2009

ILZ027>031-036>038-040>043-047>053-211100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
549 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE WILL LIFT NORTHEAST ACROSS THE REGION TODAY
AND TONIGHT. THIS DISTURBANCE MAY KICK OFF A FEW THUNDERSTORMS.
HOWEVER...NO SEVERE STORMS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY WILL APPROACH THE REGION FROM THE WEST BY
TUESDAY OR TUESDAY NIGHT. THIS FRONT WILL BRING US OUR NEXT CHANCE
FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-211100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
549 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE WILL LIFT NORTHEAST ACROSS THE REGION TODAY
AND TONIGHT. THIS DISTURBANCE MAY KICK OFF A FEW THUNDERSTORMS.
HOWEVER...NO SEVERE STORMS ARE EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK FOR THUNDERSTORMS IS EXPECTED TO LINGER INTO MONDAY AS
THE WEATHER DISTURBANCE SLOWLY MOVES EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
September 20, 9:30 AM CST to 2:00 PM CST
Where
Morgan County, 4.32 mi WSW of Jacksonville Arpt to 0.47 mi SW of Murrayville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.755, -90.309

Rainfall amounts of 4.50 to 5.00 inches were reported within two hours in a 15 mile wide band across western and central Morgan County. Numerous streets in the city of Jacksonville were flooded. Near the town of Woodson, a man drowned while he was trying to clear debris from an intake valve and culvert near a flooded pond.

Flash Flood, Scott

When
September 20, 9:30 AM CST to 2:00 PM CST
Where
Scott County, 1.53 mi E of Manchester to 0.91 mi NNE of Manchester
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.532, -90.301

A narrow band of very heavy rainfall produced flash flooding in extreme eastern Scott County. Rainfall amounts of 2.50 to 3.50 inches were reported near the Scott/Morgan County line. Many rural roads were flooded, including streets in Manchester.

Flash Flood, Crawford

When
September 20, 6:15 PM CST to September 21, 12:30 AM CST
Where
Crawford County, 0.55 mi SSW of Hutsonville to 1.07 mi ESE of Kibbie
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.113, -87.675

Rainfall amounts of 4.00 to 5.00 inches in eastern Crawford County resulted in the flooding of numerous roads. Illinois Route 33 between Palestine and Heathsville was inundated with flowing water and impassible in spots.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Morgan2009-09-2056MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197584, 197585, 197586.